Home' Australian Pharmacist : Australian Pharmacist January 2014 Contents Australian Pharmacist January 2014 I © Pharmaceutical Society of Australia Ltd.
64 Australian Pharmacist January 2014 I © Pharmaceutical Society of Australia Ltd.
CONTINUING PROFESSIONAL DEVELOPMENT
The challenge of applying what you
learn to pharmacy practice!
Knowledge in practice is designed
to be difficult and aims to make you
apply information from articles in this
month’s Australian Pharmacist and other
suggested reading to the questions
below, just as you would for a client/
patient. This section is not meant to
be easy. There are no simple clear-cut
answers to the questions. The standard
references listed below may be of use
when answering the questions.
1. Sansom L (ed). Australian Pharmaceutical
Formulary and Handbook, 22nd Ed. Canberra:
Pharmaceutical Society of Australia, 2012.
2. Rossi S (ed). Australian Medicines Handbook.
Adelaide: Australian Medicines Handbook Pty
3. National Prescribing Service [online]. At: www.
4. Merck Manual of Diagnosis and Therapy [online].
5. Product information – available from various
sources, e.g. MIMS, APP Guide or online on
6. Royal College of Pathologists of Australasia. RCPA
Manual [online]. At: www.rcpamanual.edu.au
7. Therapeutic Guidelines Series. eTG complete
[CD-ROM]. Melbourne: Therapeutic Guidelines
Knowledge in practice
TO ANSWER KNOWLEDGE IN
Answers for Knowledge in practice can only be
submitted online through the PSA members-only
area of the PSA website at: www.psa.org.au
PSA members will receive instant feedback on
the correct answers with an explanation of why
the answer is correct. If you do not have member
access details for the PSA website, you can request
them via a link from the login page.
Question 1. Severe rash
Additional reference: Clinard V, Smith JD. Drug-induced skin
disorders. US Pharm. 2012;37(4):HS11-HS18. At: http://tinyurl.
Mrs Patterson, a 68‐year‐old customer,
comes into the pharmacy and asks to speak
to you. She has a history of hypertension
and angina for which she has been taking
Dithiazide 25 mg daily, aspirin 100 mg daily
and glyceryl trinitrate 600 mcg, one when
required. Nine months ago, her doctor
diagnosed her with dyslipidaemia and
commenced her on Lipitor 10 mg daily,
which was increased to 20 mg daily after 3
months. Six weeks ago she was diagnosed
with osteoporosis and commenced on
Protos 2 g daily. At the same time, she
was diagnosed with depression and
commenced on Lovan 20 mg daily.
She asks if you can recommend something
to relieve her itchy rash which started a
couple of days ago. She thinks she must
have eaten something to which she is
allergic. You ask to see the rash and she
shows you her arms, which are covered
in a red maculopapular rash. On further
questioning, she tells you that the rash is
also present on her chest and back. You ask
if she has any other symptoms and she says
she has been feeling a bit feverish, and the
glands in her neck are swollen and tender.
It did occur to her that she might have
measles or chicken pox, but she had them
as a child and she doesn’t think you can get
them again. You comment that she looks
puffy around the eyes and she says it’s
probably part of her allergic reaction.
Which of the following is the MOST
likely explanation for Mrs Patterson’s
a) A late-life recurrence of measles.
b) Atorvastatin-induced Stevens-Johnson
c) Strontium ranelate-induced drug
d) Fluoxetine-induced serum sickness-like
Question 2. Topical
corticosteroids in pregnancy
Additional reference: Corticosteroids. In: Sweetman S, ed.
Martindale: The Complete Drug Reference. 36th edn. London:
Pharmaceutical Press; 2009.
A customer shows you an empty tube
of Synalar ointment (fluocinolone
acetonide 0.025%) and asks to
purchase a replacement tube. She
tells you that she was diagnosed with
atopic dermatitis in October while in
the Philippines, where she bought
the ointment. The inflammation has
worsened since she became pregnant
five weeks ago, and this particular
ointment is the one she needs because
she was allergic to the preservative in
the first treatment she tried.
(The Guide to potencies of topical
corticosteroids in Martindale 36th edition
classifies fluocinolone acetonide 0.025%
as a potent topical corticosteroid.)
Which of the following is the MOST
appropriate recommendation for this
a) She should go to her doctor and obtain
a prescription for the Synalar ointment,
as the Standard for the uniform scheduling
of medicines and poisons (SUSMP) states
that fluocinolone is prescription-only in
b) She should avoid using Aristocort as
an alternative, as eMiMs states that it is
pregnancy category B3.
c) Either Elocon ointment or cream would
be suitable, as neither contains a
d) Diprosone ointment (but not Diprosone
OV) may be a suitable alternative.
KNOWLEDGE IN PRACTICE
Links Archive Australian Pharmacist December 2013 Australian Pharmacist February 2014 Navigation Previous Page Next Page